Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Corpus Christi, TX

April 23, 2021Bee County, Live Oak County, McMullen County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 23, 2021, 7:33 PM CDT for Bee County, Live Oak County, McMullen County, Texas. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 7:33 PM CDT (00:33 UTC)
Expired
Apr 23, 2021, 8:00 PM CDT
In force
27 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Bee County, TX, Live Oak County, TX, McMullen County, TX

The radar

The Corpus Christi radar (KCRP), 116 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:47 PM CDTTSTM WND DMG2 Ne Whitsett, TXPOWER POLES BROKE AT THE GROUND ON HWY 99.
Apr 23, 7:48 PM CDTTSTM WND DMG2 Sw Esseville, TXPOWER LINES AND TREE LIMBS DOWN BETWEEN IH-37 AND ESSEVILLE.
Apr 23, 7:48 PM CDTTSTM WND DMGWhitsett, TX12 INCH LIMB BROKE OFF OF TREE.
Apr 23, 8:00 PM CDTTSTM WND GST 65Three Rivers 9 Ne., TXTHREE RIVERS 9 NE REPORTED WINDS 60 TO 70 MPH IN COOP REPORT. EVENT OCCURRED BETWEEN 750 AND 805 PM CDT.
Apr 23, 8:08 PM CDTHAIL 0.752 Nnw Pawnee, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS54 KCRP 240033
SVRCRP
TXC025-297-311-240100-
/O.NEW.KCRP.SV.W.0001.210424T0033Z-210424T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
733 PM CDT Fri Apr 23 2021

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northeastern McMullen County in south central Texas...
  Northwestern Live Oak County in south central Texas...
  Northwestern Bee County in south central Texas...

* Until 800 PM CDT.

* At 732 PM CDT, a severe thunderstorm was located near Campbellton,
  moving east at 50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Nell, Karon, Crowther, Pawnee, Ray Point, Esseville and Whitsett. 

This includes Interstate 37 between mile markers 73 and 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2869 9801 2871 9793 2846 9796 2864 9861
      2864 9834 2861 9833 2879 9810
TIME...MOT...LOC 0032Z 270DEG 42KT 2873 9836 

HAIL...1.75IN
WIND...60MPH
 
$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 7:22 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 23, 7:22 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
722 PM CDT Fri Apr 23 2021

.DISCUSSION...

Winds remain gusty across the southern Coastal Bend this evening,
however speeds have dropped below advisory criteria. Have allowed
the Wind Advisory to expire. That being said, there could be
strong gusty winds with any convection that moves/develops in the
area. Per LAPS analysis, the area from Jim Wells Co. to Live Oak,
Bee, Goliad and Victoria counties are very unstable. An upper jet
streak is also moving across South and Central TX, providing upper
support for storms. The current storms just north of Cross, TX
could continue to strengthen/develop as they move into the more
unstable environment. The inhibiting factor that the models
predict is that CIN values will increase through the evening,
which could keep the storms from getting into the northern CWA.
It's more likely the storms will hold together for awhile before
decreasing in strength, thus allowing some storms to enter the
northern areas.

&&

.PREV DISCUSSION... /Issued 642 PM CDT Fri Apr 23 2021/

AVIATION...

Currently on radar, storms are nearing the COT area from the west
while weak showers are moving north across VCT. A boundary and
upper disturbance will continue to push the storms near COT to the
east, reaching VCT over the next 2-4hrs. LRD may see brief precip,
but chances are less across the LRD area. If storms hold together
and develop farther south through the night, then ALI and CRP
could see some storms around 05Z-09Z. Have included VCSH/VCTS
along with TEMPO groups addressing times of stronger storms. Only
mention SHRA for LRD where chances are lowest. IFR conditions will
be possible this evening through tonight in and around the
convection. Behind the boundary, drier mid and upper levels will
filter across the area, while near surface moisture remains
through early Sat morning. This will provide a brief period where
conditions will be favorable for fog to develop early Sat morning
leading to IFR conditions. Drying continues through early Sat
morning with conditions quickly lifting to VFR levels as fog and
clouds exit the area.

PREV DISCUSSION... /Issued 321 PM CDT Fri Apr 23 2021/

SHORT TERM (Tonight through Saturday Night)...

Tough forecast continues this evening. Convection hasn't really
materialized so far today with little in the way of focus across
our forecast area. The best energy remains to the north as
expected. The main mid-level shortwave is still west of the area
however, and with an atmosphere that was not really touched by
daytime convection, plenty of energy remains over the region.
Model guidance has been consistent in showing the development of
at least some showers/storms, but inconsistent in where the
convection occurs. Latest guidance though would suggest mainly
across northern counties, especially east of I-37 for the
potential for another round of storms overnight. With the
approaching shortwave and co- located upper level jet streak, it
would not be out of the question to get a strong to severe storm
or two. Will have to watch for capping to develop though. If this
happens too quickly, could either end the chances for convection
or at least elevate it. Much of the guidance has not been handling
the cap very well today, so have been leaning heavily on the LAPS
analysis indicating the cap had been able to erode. WRF ARW is
handling it fairly well, but will redevelop the cap for most of
the area pretty quickly after 00z...except around VCT. All in all,
the window for more convection looks to be around 10p-2a, but
confidence isn't great.

Once that gets out of the way, the rest of the short term period
is much quieter. A cold front will push through the area overnight
and toward morning with winds shifting to the north. This will not
result in temperatures any cooler tomorrow. With a more
northwesterly direction out west during the day, this will set us
up for some hot/dry air moving into the region. Temperatures will
likely be in the mid to upper 90s west on the downslope flow off
higher terrain. Even eastern portions of the area should be into
the 90s except along the coast. RH values will drop to very low
levels, so will need to monitor wind conditions for a potential
for elevated fire weather conditions. At this point winds look
like they should remain low enough to not warrant an RFD. Dry
conditions continue into tomorrow night with lows in the lower 60s
as winds shift around to the east.

LONG TERM (Sunday through Friday)...

The long term starts out with a mid-level low pressure system to the
east of TX and zonal flow for over the Central CONUS. A large scale
high pressure system builds across Southern Mexico that will
result in ridging to start of the workweek. Dry conditions PWATs
will be well below 1.0" and subsidence will warm temperatures
until about midweek. Temperatures on Sunday are expected to be in
the 80s to upper 90s across the region. Our next front come ahead
of a trough sweeping east out of the Desert Southwest. FROPA
timing ranges from Wed to Thu as discrepancy between models exist.
Have decided to mostly stick with NBM for the latter half of the
period. Hesitant to put thunder into the grids due to uncertainty
and currently appears that capping will be in place but Wednesday
currently not too dry in the midlevels. PWAT's are currently on
track to be near normal for Wednesday. The rest of the period will
be warmer and drier as ridging sets in.

Coastal flooding may be a concern on Tuesday due to onshore flow
increasing to moderate to strong and both the P-ETSS and ETSS
suggest sea levels near 2.0 feet during high tide.

MARINE...

Moderate to strong southeasterly flow will continue into tonight.
A few showers and thunderstorms are still possible in the
overnight hours. A cold front will push through the area tomorrow
morning with light to moderate northeasterly winds behind it. Weak
to moderate onshore flow will return by Sunday and persist
through Monday. Flow will increase to moderate to strong levels
Tuesday increasing to Strong Wednesday with advisory conditions
possible ahead of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    70  94  65  83  67  /  20   0   0   0   0
Victoria          68  89  59  85  64  /  40   0   0   0   0
Laredo            64  96  64  97  67  /  20   0   0   0   0
Alice             68  96  62  90  65  /  20   0   0   0   0
Rockport          72  85  67  80  70  /  30   0   0   0   0
Cotulla           58  96  60  98  66  /  20   0   0   0   0
Kingsville        68  96  63  87  66  /  10   0   0   0   0
Navy Corpus       71  84  68  77  70  /  20   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 1 AM CDT Saturday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 8 PM CDT this evening For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Baffin Bay to Port Aransas
     out 20 NM...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Apr 23, 4:53 AM CDT, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
453 AM CDT Fri Apr 23 2021

TXZ229>234-239>247-342>347-442-443-447-241000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
453 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. A few
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-241000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
453 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. A few
storms could be strong.

Small Craft Advisory conditions are expected this afternoon and
into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisory conditions are possible from Tuesday night
through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:00 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak30 min
Apr 23, 8:28 PM CDTSevere Thunderstorm WarningCRPBee, Goliad32 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningCRPBee, Goliad, Refugio31 min
Apr 23, 9:31 PM CDTSevere Thunderstorm WarningCRPRefugio29 min
Apr 23, 9:41 PM CDTSpecial Weather StatementCRPVictoria34 min
Apr 23, 9:49 PM CDTSpecial Marine WarningCRP73 min
Apr 24, 1:52 AM CDTMarine Dense Fog AdvisoryCRP8 hr
Apr 24, 5:07 AM CDTDense Fog AdvisoryCRPAransas, Bee, Calhoun, Goliad, Jim Wells, Kleberg and 4 more5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.